Pediatricians have another topic they may want to address in their
discussions about risky behavior to adolescents.
During a webinar conducted this week, a chemist with the FDA discussed
how the inks used in tattoo pigments have been associated with allergic
reactions, infection and scarring. These inks are not well-regulated, according
to Bhakti Petigara Harp, PhD, who said, in recent years, trends for
permanent makeup have led to spikes in allergies and infections
connected with inks used on the face.
The FDA considers tattoo inks as cosmetics for professional use, and the
pigments used in them are unapproved color additives. Although these inks are
subject to FDA scrutiny, regulations for
tattoo parlors vary by state.
The lack of federal regulation was most notably demonstrated in 2004,
when a color line in the Premier Pigments line was found to be tainted.
Although there had been only five cases related to tattoos or permanent face
makeup reported to the FDA and CDC between 1988 and 2003, that number jumped to
more than 150 between 2003 and 2004, which prompted a public alert about one of
the colors in the Premier Pigments line.
Although the manufacturer has since removed that color line from
shelves, the color additives added to tattoo pigments continue to be less than
well-regulated. FDA officials quite frankly have other interests relating
to tattoos that compete for their time, including regulating parlor
cleanliness, Harp said during the webinar. Unfortunately, this lack of
regulation has led to some companies making false claims about the safety of
their inks over competing brands.
Harp said there are several adverse events that clinicians should
consider, including swelling, cracking, peeling, blisters, scars, granulomas,
allergic reactions, photosensitivity and
Currently, Harp said, there are two ways to remove tattoos, including
laser and surgery. She urged clinicians to
FDA if they see adverse reactions related to tattoos or permanent
Tattoos have been part of human culture for thousands of years. This is an interesting report discussing concerns with chemicals in tattoo ink, which are predominantly non-regulated. Reactions to pigments and other chemicals may cause allergic reactions, including eczematous reactions, swelling, photoallergy, foreign-body granulomas, lichenoid reactions, pseudolymphomatous reactions and scarring, and there is an extensive medical literature emerging concerning these.
Yet another thing to counsel our teens about!
Lawrence F. Eichenfield, MD
Infectious Diseases in Children Editorial Board member